Tornadoes · United States · Indiana · 2011

EF1 tornado, Rensselaer Jasper Ar to Rensselaer, Indiana, May 25, 2011

From Rensselaer Jasper Ar to Rensselaer, this EF1 tornado ran 2.9 miles across Jasper County on May 25, 2011, touching down at 9:24 AM CDT and reaching 100 yards wide. It killed nobody, and did $500 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 25, 2011
Touchdown
9:24 AM CDT (14:24 UTC)
Lifted
9:27 AM CDT (14:27 UTC)
On the ground
3 minutes
Path length
2.9 miles (4.7 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$500
County
Jasper County
Touchdown point
40.941, -87.210
Lift-off point
40.970, -87.171
Record number
1105250824-01

What the Weather Service recorded

A line of strong to severe thunderstorms moved northeast across northwest Indiana during the morning hours of May 25th producing several tornadoes as well as heavy rain.

Tree damage consisting of uprooted softwood and hardwood trees, hardwood trees twisted and snapped and numerous large hardwood and softwood tree limbs blown down was observed along the path of this tornado. A wooden light pole was also snapped.

A tornado touched down along Sparling Road halfway between Schuster and Mt. Calvary Roads. The tornado moved northeast across southeastern portions of Rensselaer. A truck was overturned near Route 231 and and Drexel. Power lines, tree limbs and shingles were blown down. The tornado lifted near Highway 114, just east of the high school.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

The county was under a tornado watch, issued at 13:52 UTC and running to 18:00 UTC.

Issued (UTC)ExpiredProductOffice
21:42 UTC22:15 UTCSevere Thunderstorm WarningLOT
03:01 UTC03:45 UTCSevere Thunderstorm WarningLOT
04:09 UTC04:23 UTCSevere Thunderstorm WarningLOT
13:52 UTC18:00 UTCTornado WatchLOT
14:30 UTC20:30 UTCFlood AdvisoryLOT
18:57 UTC03:51 UTCFlash Flood WatchLOT
22:50 UTC03:00 UTCTornado WatchLOT
00:50 UTC02:00 UTCSevere Thunderstorm WarningLOT

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 12:55 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the tornado touched down at May 25, 7:00 AM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, May 25, 7:00 AM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
700 AM CDT WED MAY 25 2011

.DISCUSSION...
346 AM CDT

ATMOSPHERIC RIVER WAS NOTED EARLY THIS MORNING FROM THE WESTERN GULF
OF MEXICO STREAMING NORTH TO IOWA. IR IMAGERY THIS MORNING DISPLAYS
THE CENTER OF THE UPPER LEVEL SHORTWAVE ACROSS THE SOUTHERN
PLAINS...DRIFTING EAST. FREQUENT LIGHTNING WAS NOTED THIS MORNING
WITH THE CONVECTION FROM CENTRAL IOWA SOUTH THROUGH CENTRAL
MISSOURI. ANTI-CYCLONIC FLOW THAT PUSHED OVERHEAD YESTERDAY FROM
CANADA...IS BEGINNING TO RETREAT NORTH. THIS WILL ALLOW THE
QUASI-STATIONARY BOUNDARY TO LIFT NORTH ACROSS THE CWFA TODAY.

THE 850MB V-WIND COMPONENT OR MOISTURE TRANSPORT...CONTINUES TO
DEMONSTRATE ANOMALOUSLY STRONG SOUTHERLY LLVL JET AT NEARLY 4
SIGMA...40-50KTS...ACROSS CENTRAL IL/IN STRETCHING SOUTH THROUGH
WESTERN KY AND NORTHEAST AR. SLIGHTLY LOWER IN THE ATMOSPHERE AT
925MB WINDS BACK MARGINALLY. GUIDANCE SUGGESTS THAT THE BAROCLINIC
ZONE SHOULD SETUP BETWEEN THE WISCONSIN STATE LINE AND I-80. BULK
SHEAR VALUES AROUND 40KTS IN THE LOWEST 6KM...WITH SOME BACKING IN
THE LOWEST 0-1KM LAYER.

PWAT VALUES PROGGED TO BE ARND 1.2 TO 1.5 INCHES. SREF/NAM ALSO
INDICATE ANOMALOUS MFLUX IN THE MID-LVLS CENTERED OVER SOUTHERN IL
STRETCHING SOUTH THROUGH ARKANSAS. BASED ON THE AFOREMENTIONED
ELEMENTS AND CAPE VALUES PROGGED TO EXCEED 1500J/KG...THE
ENVIRONMENT IS PRIMED FOR ISOLATED SEVERE WEATHER TODAY.

AS NOTED EARLIER...THE CHALLENGE REMAINS THE SAME ABOUT SEVERE
WEATHER POTENTIAL. GUIDANCE HAS CONTINUED TO SHOW SOME CORRECTIONS
AMONGST THE PATH THE 500MB VORT AND SFC WAVES WILL TAKE. WITH A
WOBBLE TO THE SOUTH...THE BAROCLINIC ZONE WOULD BE SLIGHTLY FURTHER
SOUTH AND MAY PUSH THE SEVERE WEATHER THREAT SOUTH OF THE CWFA.
CONFIDENCE IS LOW THAT THIS SCENARIO WOULD VERIFY. THE OTHER
CHALLENGE IS THAT WITH ABUNDANT EARLY MORNING CONVECTION LIFTING
NORTH/NORTHEAST TOWARDS THE CWFA...CLOUD COVER WILL BE PLENTIFUL.
THIS WILL LIMIT AT THE ONSET SFC DESTABILIZATION WITH CONSIDERABLE
SOLAR SHIELDING. FEEL THAT THE BEST TIMING FOR CONVECTION AND SEVERE
WEATHER FOR OUR CWFA WOULD NOT OCCUR UNTIL THE AFTERNOON/EVENING
HOURS...WHICH WILL ALLOW THE ATMOSPHERE AN OPPORTUNITY TO RECOVER
FROM EARLY MORNING SHRA/TSRA.

DUE TO THE FACT THAT A POTENT FRONTAL BOUNDARY WILL EXIST...AND
ABUNDANT LLVL MOISTURE AND STRONG LLVL JET...ALONG WITH THE TENDENCY
FOR BOUNDARIES TO ENHANCE HELICITY. THIS COULD RESULT IN A
THUNDERSTORM UPDRAFT TO ROTATE...POTENTIALLY SPAWNING A TORNADO.

2M TEMP PLUMES AMONGST OPERATIONAL SOLUTIONS AND SREF MEMBERS
CONTINUES TO DEMONSTRATE SOME SPREAD. A FEW MEMBERS ARE HOLDING
TEMPS IN THE UPPER 50S TO LOWER 60S ACROSS THE NORTHERN ROW OF THE
CWFA...WHILE THE MEAN FALLS IN THE MID/UPR 60S. FURTHER SOUTH A
SIMILAR TEMP SPREAD IS NOTED...WITH TEMPS EXPECTED TO BE IN THE UPR
70S TO LOW 80S ACROSS THE SOUTHERN CWFA. HIGHS WILL ULTIMATELY BE
DRIVEN BY A COUPLE FEATURES...PLACEMENT OF THE FRONTAL BOUNDARY AND
SOLAR SHIELDING. WITH A FURTHER NORTH PLACEMENT AND THIN CLOUD
COVER...TEMPS COULD EASILY WARM INTO THE 70S TO LOW 80S CWFA-WIDE.

DEFORMATION ZONE SHOULD THEN SETUP ACROSS NORTHWEST IL STRETCHING
NORTHEAST INTO SOUTHERN WISCONSIN. THIS COUPLED WITH THE MOISTURE
FLUX MAXIMA AND PWAT VALUES ARND 1.2 INCHES...SUGGEST THAT PRECIP
FOR A PERIOD OF TIME COULD BE HEAVY THIS EVENING AS THE SFC VORT
STEADILY PUSHES EAST INTO CENTRAL/SOUTHERN IL. ANTI-CYCLONIC FLOW
THEN SLIDES INTO THE UPPER MIDWEST TONIGHT...AND SHOULD HELP SHARPEN
UP THE BACK SIDE OF THE PRECIP SHIELD. IN ADDITION TO THE
AFOREMENTIONED CONCERNS ABOUT CONVECTION AND SEVERE WEATHER...SOME
OF THE PRECIPITATION COULD BE HEAVY AT TIMES. CURRENT QPF TOTALS FOR
TODAY/TONIGHT IS BETWEEN 1.1 AND 1.4 INCHES. SOILS REMAIN NEARLY
SATURATED IN SOME LOCATIONS. ADDITIONAL PRECIPITATION MAY RESULT IN
ADDED RUNOFF.

THURSDAY...
ANTI-CYCLONIC FLOW STEADILY BUILDS INTO THE UPPER MIDWEST...AND WILL
TIGHTEN THE PRESSURE GRADIENT BETWEEN THE SFC RIDGE AND LOW PRESSURE
SLIDING EAST ACROSS THE OHIO VALLEY. STRONG NORTHEAST FLOW OVER THE
CWFA IS EXPECTED TO CONTINUE. CONVECTIVE CHANCES WILL STEADILY
DIMINISH THROUGHOUT THE DAY...AND IT IS CONCEIVABLE THAT THUNDER MAY
BE PULLED LATER TODAY FOR THUR. THUR SHOULD BE MORE OF A
STRATIFORM/GENERAL SHOWERS TYPE OF DAY.

TEMPERATURES STRUGGLE TO WARM WITH MOSTLY CLOUDY SKIES EXPECTED.
GIVE THE SYNOPTIC SETUP...COLD AIR THAT MAKES A V-LINE FROM SOUTHERN
ONTARIO WESTERN QUEBEC. ALONG THE IMMEDIATE LAKE MICHIGAN SHORELINE
IN THE UPR 40S/LOW 50S. FURTHER INLAND TEMPS WILL REMAIN IN THE UPR
50S/LOW 60S.

FRIDAY THROUGH TUESDAY...
MINIMAL CHANGES TO THE EXTENDED FORECAST. AFTER A BRIEF LULL IN
PRECIPITATION THUR NGT/FRI...FOCUS TURNS TOWARDS A SHORTWAVE THAT IS
PRESENTLY COMING INTO THE SOUTHWESTERN U.S. AND MAY SPREAD PRECIP
INTO THE CWFA FRI EVENING. ENSEMBLES CONTINUE TO SUGGEST A BROAD
TROUGHINESS FROM THE HIGH-PLAINS STRETCHING WEST/SOUTH FRI.
DOWNSTREAM OF THE RIDGE IS APPEARS SOME RIDGING HOLDS OVER THE
CANADIAN MARITIME. LATEST GEFS MEMBERS ARE SUGGESTING THE DOWNSTREAM
RIDGE MAY POSE A LARGER TO THE SHORTWAVE EXPECTED TO PUSH INTO THE
CENTRAL PLAINS FRI/SAT.

A POTENT THERMAL RIDGE CONTINUES TO BE PROGGED WITH 850MB TEMPS
SOARING ACROSS THE CENTRAL PLAINS SAT/SUN TO 19-23 DEG C. IT APPEARS
A PORTION OF THIS AIR ADVECTS NORTHEAST TO NORTHERN IL...HOWEVER NOT
UNTIL MON. GUIDANCE IS SUGGESTING SAT TEMPS WILL BE NEAR SEASONAL
IN THE LOW 70S...SLIGHTLY COOLER ALONG THE LAKESHORE.

THEN AS PREVIOUSLY MENTIONED...FOR SUNDAY/MEMORIAL DAY TEMPS WARM
FURTHER INTO THE 80S. A FEW GUIDANCE MEMBERS SUGGEST WITH MINIMAL
CLOUD COVER TEMPS COULD EASILY PUSH INTO THE UPR 80S OR ISOLATED 90
DEGREES FOR SOUTHERN PORTIONS OF THE CWFA. WARM AIR MASS HOLDS
OVERHEAD INTO TUE.

BEACHLER

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 12Z...

* CEILING

* WIND

* VISIBILITY

* RAIN AND THUNDERSTORMS

TRS

//DISCUSSION...UPDATED 12Z...

CONTINUED REDEVELOPMENT OF SHOWERS OVER SOUTHEAST WI...FAR
NORTHEAST IL AND SOUTHERN LAKE MI HAS SATURATED THE BOUNDARY
LAYER OVER THE COLD WATERS OF THE LAKE WITH IFR STRATUS RESULTING
WITH PREVAILING NORTHEAST LOW LEVEL FLOW ADVECTING IT INLAND.

SHORT WAVE TROUGH ROTATING FROM THE MID MS VALLEY TOWARD
NORTHERN IL BRINGING FIRST WAVE OF RAIN AND THUNDERSTORMS
NORTH-NORTHEASTWARD TO THE CHI AREA TERMINALS BY 12Z. SECOND AREA
OF RAIN AND THUNDERSTORMS ASSOCIATED WITH A VORT MAX LIFTING FROM
CENTRAL IL IS MERGING WITH THE AREA OVER NORTHERN IL.
EXTRAPOLATION OF MO VORT MAX HAS IT PASSING OVER NORTHEAST IL
AROUND 18Z SO EXPECT RAIN AND EMBEDDED THUNDERSTORMS TO PERSIST
OVER THE LOCAL TERMINALS THROUGH THE MORNING.

CONVECTIVE ACTIVITY WILL TEMPORARILY MIX UP LOWER LAYER AND BREAK
UP THE STRATUS BUT NET RESULT WILL BE INCREASED MOISTURE TO
MAINTAIN SATURATION DESPITE ADVECTION OF LOWER DEW POINTS ON
NORTHEAST LOW LEVEL FLOW SO STRATUS TO HOLD ON AT LEAST UNTIL
LATE MORNING.

UPPER LOW OVER EASTERN KS WILL MOVE SLIGHTLY NORTH OF DUE EAST
AND REACH CENTRAL MO BY EARLY EVENING AND TO NEAR STL BY 12Z THU.
EXPECT MORE RAIN AND THUNDERSTORMS THROUGH THE DAY AND WELL INTO
TONIGHT NORTHEAST AND NORTH OF THE UPPER LOW CENTER...AS HAS BEEN
OCCURRING OVERNIGHT ACROSS IA.

A STRONG SURFACE RIDGE REMAINS IN PLACE FROM CENTRAL CANADA
SOUTHEAST TO THE NORTH WOODS AND EAST ACROSS LAKE SUPERIOR TO
SOUTHERN QUEBEC AS THE SURFACE LOW ASSOCIATED WITH THE PLAINS
STORM SYSTEM MOVES FURTHER EAST. LOCALLY...EAST TO EAST-SOUTHEAST
WINDS HAVE GRADUALLY INCREASED IN THE TIGHTENING PRESSURE
GRADIENT. HOWEVER WITH THE SURFACE BOUNDARY PROGGED TO LIFT
NORTH...WHILE REMAINING JUST SOUTH OF THE CHI AREA TERMINALS...THE
GRADIENT RELAXES SOMEWHAT FOR THE DAY SO PREVAILING SUSTAINED
WINDS NOT EXPECTED TO GET ABOVE 12-15KT DURING THE DAY. AS THE
SURFACE LOW MOVES ACROSS CENTRAL IL OVERNIGHT WITH THE FRONTAL
BOUNDARY SHIFTING BACK SOUTH THE TIGHTER GRADIENT DROPS BACK DOWN
OVER THE LOCAL TERMINALS WITH WINDS BACKING TO NORTH-NORTHEAST AND
GUSTING 20-25KT.

TRS

//ORD AND MDW CONFIDENCE...UPDATED 12Z...

* HIGH ON RAIN AND THUNDERSTORM TRENDS.

* MODERATE ON WINDS.

* MODERATE ON CEILINGS.

* MODERATE ON VISIBILITIES.

TRS

//OUTLOOK FOR ORD/MDW FOR 00Z FRIDAY-12Z WEDNESDAY...UPDATED 12Z...

THURSDAY NIGHT...

FRIDAY...

SATURDAY...

SUNDAY...

MONDAY...

TUESDAY...

TRS

&&

.MARINE...
254 AM CDT

AN AREA OF LOW PRESSURE OVER THE CENTRAL PLAINS WILL BEGIN TO MOVE
EAST APPROACHING THE MID MISSISSIPPI RIVER VALLEY TODAY AND LIFTING
A WARM FRONT NORTH ACROSS FAR SOUTHERN LATE MICHIGAN THIS AFTERNOON.
HIGH PRESSURE OVER THE NORTHERN GREAT LAKES WILL PROVIDE EAST TO
NORTHEAST FLOW OVER THE LAKE TODAY...INCREASING AS THE GRADIENT
TIGHTENS WITH THE APPROACHING LOW. FOR FAR SOUTHERN LAKE
MICHIGAN...WINDS WILL TURN SOUTHEASTERLY FOR A PERIOD AS THE FRONT
SLOWLY PUSHES NORTH. STRONGEST WINDS WILL BE NORTH OF THE FRONTAL
BOUNDARY. THE ILLINOIS AND INDIANA NEARSHORE ZONES ARE EXPECTED TO
BE WITHIN THE FRONTAL TROUGH WITH RELATIVELY WEAKER WINDS...BUT
SMALL CRAFT ADVISORY CRITERIA WINDS WILL NOT BE FAR OFF AND WILL
HAVE TO BE MONITORED. THE LOW WILL SLIDE SOUTH OF LAKE MICHIGAN ON
THURSDAY PULLING THE FRONT BACK SOUTH. WINDS WILL INCREASE AS THE
LOW DEPARTS...AND EXPECT SMALL CRAFT ADVISORY WINDS ACROSS THE
ILLINOIS ZONES INITIALLY LATE WEDNESDAY NIGHT INTO EARLY
THURSDAY...THEN SPREADING INTO THE INDIANA ZONES BY THURSDAY
AFTERNOON. WINDS OVER THE OPEN WATERS ARE EXPECTED TO TOP OUT AROUND
30 KT FROM WEDNESDAY EVENING THROUGH MUCH OF THURSDAY BEFORE
SUBSIDING AGAIN AS WEAK SURFACE RIDGE BUILDS ACROSS THE REGION
FRIDAY.

BMD

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...SMALL CRAFT ADVISORY...LMZ740-LMZ741-LMZ742...1 AM THURSDAY TO
     10 AM FRIDAY.

&&
Hazardous weather outlook, May 25, 5:05 AM CDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
505 AM CDT WED MAY 25 2011

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
261015-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
505 AM CDT WED MAY 25 2011 /605 AM EDT WED MAY 25 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...THE STRONGEST MAY PRODUCE:
   HAIL TO THE SIZE OF NICKLES.
   WIND GUSTS OVER 60 MPH.
   HEAVY RAINFALL.
   FREQUENT CLOUD TO GROUND LIGHTNING.
   ISOLATED TORNADO.

  AREAS AFFECTED AND TIMING:

  A LINE OF THUNDERSTORMS WILL LIFT NORTH ACROSS THE OUTLOOK
  AREA THIS MORNING. THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON
  AND CONTINUE THROUGH TONIGHT FROM SOUTHWEST TO NORTHEAST ACROSS
  THE OUTLOOK AREA...MAINLY SOUTH OF THE WISCONSIN STATE LINE. THE
  MOST FAVORABLE AREA TO SEE SEVERE THUNDERSTORM ACTIVITY WILL BE
  SOUTH OF INTERSTATE 80 IN ILLINOIS AND NORTHWEST INDIANA.

  DISCUSSION:

  A POTENT AREA OF LOW PRESSURE CONTINUES TO SLIDE EAST TODAY
  AND WILL PUSH INTO CENTRAL ILLINOIS TONIGHT. THE ATMOSPHERE
  AHEAD OF THIS LOW PRESSURE IS EXPECTED TO BECOME PRIMED FOR
  SEVERE THUNDERSTORMS LATER TODAY AND CONTINUE THROUGH
  TONIGHT. A POTENT LOW LEVEL JET COMBINED WITH ABUNDANT
  MOISTURE WILL SERVE AS A FOCAL POINT FOR SEVERE STORMS
  LATER TODAY. THE MAIN THREATS ARE EXPECTED TO BE DAMAGING WINDS
  AND LARGE HAIL.

  ADDITIONALLY A NEARLY STATIONARY FRONTAL BOUNDARY WILL
  DRIFT NORTH ACROSS THE OUTLOOK AREA TODAY. THE ENVIRONMENT
  IN AND AROUND FRONTAL BOUNDARIES HAVE A TENDENCY TO
  ENHANCE LOW LEVEL CIRCULATIONS. THUS IT IS POSSIBLE FOR
  AN ISOLATED TORNADO TODAY ACROSS THE OUTLOOK AREA...MAINLY
  SOUTH OF INTERSTATE 80.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL CONTINUE INTO THURSDAY AS THE SURFACE LOW
SLOWLY MOVES EAST INTO CENTRAL INDIANA. AREAS OF HEAVY RAINFALL
WILL CONTINUE DURING THIS TIME. TOTAL RAINFALL AMOUNTS
OF ONE TO TWO INCHES ARE POSSIBLE FROM LATE TONIGHT THROUGH
THURSDAY.

THERE IS A CHANCE FOR THUNDERSTORMS OVER THE WEEKEND INTO MEMORIAL
DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-261015-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
505 AM CDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR
THE ILLINOIS NEAR SHORE WATERS TONIGHT.

THUNDERSTORMS ARE LIKELY ACROSS THE AREA THIS AFTERNOON THROUGH
TONIGHT. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR
THE ILLINOIS NEAR SHORE WATERS THURSDAY THROUGH FRIDAY MORNING.

THUNDERSTORMS WILL CONTINUE INTO THURSDAY. THEN THERE IS A CHANCE
FOR THUNDERSTORMS OVER THE WEEKEND INTO MEMORIAL DAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-261015-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
505 AM CDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE LIKELY ACROSS THE SOUTHERN THIRD OF LAKE MICHIGAN
THIS AFTERNOON THROUGH TONIGHT. LARGE HAIL AND DAMAGING WINDS ARE
THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL CONTINUE INTO THURSDAY. THEN THERE IS A CHANCE
FOR THUNDERSTORMS OVER THE WEEKEND INTO MEMORIAL DAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

BEACHLER

In the hours before

Local storm report, May 25, 8:33 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
833 AM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     LIGHTNING        SANDWICH                41.65N 88.62W
05/25/2011                   DE KALB            IL   FIRE DEPT/RESCUE

            HOUSE STRUCK BY LIGHTNING - 3RD ST. RELAYED BY
            BRISTOL-KENDALL FIRE DEPT.

&&

60
Local storm report, May 25, 8:47 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
847 AM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HEAVY RAIN       1 N CROWN POINT         41.44N 87.36W
05/25/2011  M0.78 INCH       LAKE               IN   COCORAHS

            MEASURED IN THE PAST 30 MINUTES

&&

WDM
Local storm report, May 25, 8:52 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
852 AM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 AM     HAIL             MONEE                   41.42N 87.75W
05/25/2011  M0.75 INCH       WILL               IL   TRAINED SPOTTER

&&

WDM
Local storm report, May 25, 8:58 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
858 AM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 AM     HEAVY RAIN       5 NW POLO               42.04N 89.65W
05/25/2011  M0.95 INCH       OGLE               IL   CO-OP OBSERVER

            LAST 4 HOURS. STANDING WATER IN LOW SPOTS.

&&

WDM
Local storm report, May 25, 9:06 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
906 AM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HAIL             RICHTON PARK            41.48N 87.73W
05/25/2011  M0.75 INCH       COOK               IL   LAW ENFORCEMENT

&&

WDM
Local storm report, May 25, 9:23 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
923 AM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 AM     HEAVY RAIN       PEOTONE                 41.33N 87.80W
05/25/2011  M1.04 INCH       WILL               IL   TRAINED SPOTTER

            IN PAST 2 HOURS.

&&

WDM

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 12:00Z

2.4 hours before the tornado, 149 km from the path. May 25, 2011.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2011-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1832 joules per kilogram, CIN -18, lifted condensation level 561 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 12:00Z on 2011-05-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 253 square meters per square second, 0 to 6 km bulk shear 40 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1832 J/kg
Mixed-layer CIN
-18 J/kg
Surface CAPE
736 J/kg
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
40 kt
0-1 km bulk shear
51 kt
0-1 km storm-relative helicity
253 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
1.6
Supercell composite
10.1
0-3 km lapse rate
5.4 K/km

Open this sounding in Storm Lab

The radar

The Chicago radar (KLOT), 104 km away, was scanning. The volume nearest the touchdown began at 14:24 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
12:49 UTCHAIL 0.255 E LowellLake, INNEAR I-65 AND STATE RD 2
13:30 UTCHEAVY RAIN 0.781 N Crown PointLake, INMEASURED IN THE PAST 30 MINUTES
13:45 UTCHEAVY RAIN 1.145 E MerrillvillePorter, INSINCE NOON.
14:20 UTCFUNNEL CLOUDMount AyrNewton, INPOSSIBLE TORNADO. STATE ROAD 55 AND 114
14:20 UTCTSTM WND DMG5 W BrookNewton, INPOLES DOWN AT 500S AND 600E. TREES DOWN AT SEVERAL LOCATIONS IN NEWTON COUNTY INCLUDING 600W AND 300S, 500W AND 450E, 550S AND 650W, 1125S AND 600W, 350W AND 800S, 600N AND MERIDIAN.
14:20 UTCTORNADO2 S Mount AyrNewton, INPOSSIBLE TORNADO. STATE ROAD 55 AND 600S
14:24 UTCTSTM WND DMG2 E RensselaerJasper, INTREES DOWN. SR 14 NEAR 200 W.
14:24 UTCTSTM WND DMGBrookNewton, INSR 55 AND US 14. POSSIBLE TORNADO. STRUCTURAL DAMAGE TO HOUSE...2 FARM SHEDS...AND GRAIN BIN.
14:24 UTCTSTM WND DMGRensselaerJasper, INTREES DOWN SOUTH SIDE OF TOWN.
14:24 UTCTORNADO2 S Mount AyrNewton, INSR 55 AND COUNTY ROAD 600S. POSSIBLE TORNADO. STRUCTURAL DAMAGE TO HOUSE...2 FARM SHEDS...AND GRAIN BIN.
14:24 UTCTORNADORensselaerJasper, INPOSSIBLE TORNADO. POWER LINES DOWN...SHINGLES LOST...TRUCK OVERTURNED AT 231 AND DREXEL. ALSO TREE LIMBS DOWN ALONG SR114 AND 150E.
14:25 UTCTSTM WND DMGBrookNewton, INSHED HEAVILY DAMAGED. UTILITY POLES DOWN. NEAR STATE ROAD 55 AND COUNTY RD 600S.
14:45 UTCHAIL 0.25OtterbeinTippecanoe, IN
14:45 UTCTSTM WND DMGFrancesvillePulaski, INSTRUCTURAL DAMAGE REPORTED IN FRANCESVILLE. NO FURTHER DETAILS. TIME ESTIMATED.
14:45 UTCTORNADOFrancesvillePulaski, INEF-0 TORNADO DAMAGE TO POWER POLES ON ROUTE 421...POLE BARN DESTROYED AT BILL ST AND JAMES ST AND TREES DOWN ON 400 BLOCK OF EAST MONTGOMERY. PATH LENGTH WAS 0.8 MILES AND PATH WIDTH WAS 50 YARDS.
14:50 UTCHEAVY RAIN 1.152 Wsw Crown PointLake, INMEASURED 0.69 INCH BETWEEN 730 AND 9 AM. MINOR FLOODING.
15:07 UTCTSTM WND GST 394 Nw LafayetteTippecanoe, INMEASURED WIND AT HARRISON HIGH SCHOOL.
15:10 UTCTSTM WND DMG3 Nne HebronPorter, INPOWER POLE DOWN AT 550 W AND 350 S.
15:10 UTCHAIL 0.88HebronPorter, INNICKEL HAIL.
15:20 UTCHAIL 1.754 Ne DelphiCarroll, IN

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2011 tornado in IndianaEvery tornado in Indiana since 1950Warnings in force in Indiana nowThe forecast where you are

The other tornadoes of May 25, 2011

93 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 251:30 AM CDTEF1Webster, MO9.3100$20,000
May 257:35 AM CDTEF1Macon, IL1.075$165,000
May 257:39 AM CDTEF1Macon, IL1.575$100,000
May 259:04 AM CDTEF1Kankakee, IL5.850$250,000
May 259:13 AM CDTEF0Newton, IN0.120$25,000
May 259:19 AM CDTEF2Newton, IN1.9300$50,000
May 259:26 AM CDTEF1Jasper, IN1.9100$50,000
May 2510:45 AM EDTEF0Pulaski, IN0.850
May 2510:45 AM CDTEF0Miami, KS0.140$5,000
May 2511:10 AM CDTEF0Johnson, KS0.760$10,000
May 2511:22 AM CDTEF0Johnson, KS0.140
May 2511:35 AM CDTEF0Cass, MO0.140
May 2511:38 AM CDTEF0Johnson, KS0.140
May 2512:22 PM CDTEF2Pettis, MO2.150020$4.0 million
May 2512:33 PM CDTEF0Clay, MO0.140
May 2512:45 PM CDTEF0Clay, MO0.140
May 2512:52 PM CDTEF0Pettis, MO0.140
May 251:04 PM CDTEF0Cooper, MO0.140
May 251:07 PM CDTEF0Lafayette, MO0.140
May 252:15 PM CDTEF1Montgomery, MO7.1100
May 253:26 PM EDTEF0Van Wert, OH0.140
May 252:56 PM CDTEF1Oregon, MO2.5100$20,000
May 253:49 PM CDTEF3Carter, MO47.41,2002$800,000
May 254:13 PM CDTEF1Jackson, AR5.5500$40,000
May 255:15 PM EDTEF1Decatur, IN0.8600$500,000
May 255:20 PM EDTEF1Decatur, IN0.1400$250,000
May 254:35 PM CDTEF1Madison, MO5.540
May 254:37 PM CDTEF1Wayne, MO17.8150$70,000
May 254:44 PM CDTEF0Carter, MO0.550$2,000
May 254:45 PM CDTEF1Des Moines, IA4.8100$250,000
May 254:46 PM CDTEF1Madison, MO5.3440
May 254:47 PM CDTEF1Madison, MO4.3580
May 254:51 PM CDTEF0Perry, MO0.360$3,000
May 254:58 PM CDTEF0Ripley, MO0.750
May 256:00 PM EDTEF1Huron, OH8.050$250,000
May 255:00 PM CDTEF1Des Moines, IA3.650$50,000
May 255:14 PM CDTEF0Butler, MO0.740
May 256:14 PM EDTEF0Hardin, OH0.225
May 255:26 PM CDTEF1Bollinger, MO13.0250$30,000
May 256:06 PM CDTEF0McLean, IL0.925$8,000
May 256:09 PM CDTEF1McLean, IL10.375$10,000
May 257:10 PM EDTEF0Montgomery, OH0.125$5,000
May 256:18 PM CDTEF1Cape Girardeau, MO2.1250$20,000
May 256:18 PM CDTEF0St. Francis, AR1.1100
May 256:28 PM CDTEF2Jefferson, IL13.5250$4.0 million
May 256:30 PM CDTEF0Scott, MO0.450$1,000
May 257:30 PM EDTEF0Summit, OH4.250$200,000
May 256:39 PM CDTEF1Union, IL2.0125$150,000
May 256:40 PM CDTEF1Pulaski, IL5.5250$50,000
May 256:45 PM CDTEF1Pulaski, IL10.0120$40,000
May 256:48 PM CDTEF1Crittenden, AR2.5100$500,000
May 256:55 PM CDTEF2Pulaski, IL19.9325$255,000
May 256:58 PM CDTEF0Champaign, IL0.215$5,000
May 257:58 PM EDTEF3Lawrence, IN6.8300$150,000
May 255:08 PM PDTEF1Glenn, CA21.6120$200,000
May 255:12 PM PDTEF1Glenn, CA26.4120$150,000
May 257:18 PM CDTEF1Clay, IL1.075$510,000
May 257:35 PM CDTEF0Richland, IL0.210
May 257:57 PM CDTEF2Crawford, IL5.5200$920,000
May 257:58 PM CDTEF0Union Parish, LA5.5150

All 94 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.